Vyvanse is a medication that doctors prescribe to treat attention deficit hyperactivity disorder or binge eating disorder. It is a stimulant, which helps a person to concentrate.
Because Vyvanse is a stimulant, a person may feel depressed or fatigued when it begins to wear off. This is known as a Vyvanse crash.
A person who takes Vyvanse in the morning may experience a midday crash as the drug begins to leave their system. The crash may make a person’s symptoms challenging to manage.
In this article, we look at the symptoms of Vyvanse crash and tips on how to cope with or avoid the comedown.
The active ingredient in Vyvanse is an amphetamine called lisdexamfetamine dimesylate that stimulates the central nervous system. Vyvanse affects the dopamine and norepinephrine systems in the brain in the same way as Adderall, which is another ADHD medication.
A few hours after a person stops taking Vyvanse, it starts to leave their system, which leads to a chemical imbalance in the brain. Because Vyvanse is a stimulant, when the drug leaves the body, some people may feel effects that are opposite to stimulation, such as fatigue and irritability.
Because the symptoms of attention deficit hyperactivity disorder (ADHD) sometimes resolve as a person ages, a doctor may recommend that a person takes a ‘Vyvanse holiday’ to see the extent of their ADHD symptoms without the drug. This withdrawal can also result in a Vyvanse crash.
In addition to improving concentration, other effects of taking Vyvanse include faster breathing, a more rapid heart rate, increased blood pressure, and higher blood sugar levels.
When a person stops taking Vyvanse suddenly, they may experience the following symptoms:
- a craving for Vyvanse
- difficulty sleeping
- feelings of depression and irritability
- mood swings
A person can experience sleep problems for a few days after a Vyvanse crash. They may feel exhausted but have trouble getting restful sleep.
Not all people experience a Vyvanse crash or any symptoms at all when they stop using it. As a general rule, the longer a person has used Vyvanse, or the more they have taken, the more significant their withdrawal symptoms are likely to be.
Some of the expected early symptoms associated with Vyvanse withdrawal include:
- aches and pains
- feelings of depression
- increased appetite
- increased sleep needs
- mood swings that range from anxiety to irritability to anger
- paranoia or strange thoughts
- strong urges to return to taking Vyvanse
Most symptoms will subside after about 7 days. However, a person may still experience lingering symptoms known as post-acute withdrawal symptoms. These include:
- continued difficulty sleeping
- mood swings
- poor energy levels
When a person knows they are going to be stopping or reducing their use of Vyvanse, they can plan to reduce the symptoms of their comedown.
Some steps they can take include:
- Avoid other stimulants. Refrain from using other stimulants, such as cigarettes or caffeinated drinks. These can interfere with the quality of sleep, making a person feel even more tired.
- Eat well. Staying hydrated and getting a good range of vitamins and nutrients can have a powerful effect on a person’s overall mood.
- Get a good night’s sleep. Make a plan for bedtime and create a good sleeping environment. A person may also wish to place a few drops of aromatherapy oils on their pillow, such as lavender or jasmine.
- Schedule some downtime. Avoid planning too many activities or stressful situations when a crash is possible. This can help to reduce anxiety or stress.
- Stress relief. Find some effective stress-relieving or sleep-promoting activities. These may include deep breathing, meditation, or listening to soft music.
- Avoid depressants. Avoid using drugs that depress the nervous system, such as alcohol. These substances may further disturb a person’s sleep and extend the comedown.
If a person is considering stopping taking Vyvanse, they should work out a plan with their doctor. Their doctor will recommend a gradual method for reducing and eventually eliminating Vyvanse. This technique allows the drug to leave a person’s system slowly, reducing the side effects of withdrawal.
There is currently no approved medication to treat a Vyvanse crash. However, if a person is struggling to cope with severe withdrawal symptoms, they can talk to their doctor.
A doctor may be able to prescribe temporary medications to promote sleep or reduce feelings of depression. These could include benzodiazepines, such as Xanax or Valium.
If a person experiences depression as a result of Vyvanse withdrawal, they may benefit from interpersonal therapies, such as cognitive behavioral therapy (CBT) or talking therapies. These techniques can help a person overcome cravings caused by a Vyvanse crash and prevent Vyvanse relapse.
When a person is reducing their intake of Vyvanse, It is essential that they stick to the dosage the doctor has described, even if they experience symptoms of withdrawal.
A person can overdose on Vyvanse, which can cause symptoms such as:
- severely high blood pressure
- increased pulse and irregular heartbeat
- a temperature
A person should seek immediate medical attention if they suspect a Vyvanse overdose.
The symptoms of a Vyvanse crash do not usually last long. If a person stays hydrated, promotes sleep, and avoids using stimulants and illicit drugs, they should recover quickly from a Vyvanse crash.
Anyone who experiences extreme symptoms, such as drastic mood changes, should seek immediate medical attention.
Uncontrolled or recreational use of Vyvanse is not recommended. Vyvanse is not taken consistently, which makes a person more prone to a Vyvanse crash.